Alert archive / West Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 145, NWS Charleston, WV

July 31, 2025Ritchie County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 31, 2025, 8:16 PM EDT for Ritchie County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2025, 8:16 PM EDT (00:16 UTC)
Expired
Jul 31, 2025, 11:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Ritchie County, WV

The radar

The Charleston,WV radar (KRLX), 101 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2025-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2025-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WGUS51 KRLX 010016
FFWRLX
WVC085-010315-
/O.NEW.KRLX.FF.W.0145.250801T0016Z-250801T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
816 PM EDT Thu Jul 31 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  South Central Ritchie County in northwestern West Virginia...

* Until 1115 PM EDT.

* At 816 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Smithville and Burnt House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3904 8113 3904 8114 3904 8117 3914 8117
      3914 8094 3904 8094

FLASH FLOOD...RADAR INDICATED

$$

FMK
1 follow-up statement
391 
WGUS71 KRLX 010306
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1106 PM EDT Thu Jul 31 2025

WVC085-010316-
/O.EXP.KRLX.FF.W.0145.000000T0000Z-250801T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-
1106 PM EDT Thu Jul 31 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM EDT THIS EVENING FOR 
SOUTH CENTRAL RITCHIE COUNTY...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3914 8117 3914 8094 3904 8094 3904 8095
      3904 8112 3904 8113 3904 8114 3904 8115
      3904 8117

$$

FMK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 5:33 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 31, 5:33 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
533 PM EDT Thu Jul 31 2025

.SYNOPSIS...
Scattered showers/storms are possible into tonight as a cold
front gradually moves through, providing much cooler and drier
conditions on Friday and for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 530 PM Thursday...

Scattered showers and isolated thunderstorms continue across
the forecast area this evening as a cold front progresses
slowly southeastward through the area. Activity is mainly
southeast of the Ohio River at this point, and should become
generally confined to locations in/near the higher terrain by
late this evening, with a general reduction in coverage by then.
Gusty winds are possible with any stronger storms. The more
concerning hazard is locally heavy rain given a continued very
moist atmosphere in advance of the front (1.91" PW observed on
the 12Z RNK RAOB). Although on the isolated side, rates of
1-2"/hr are possible given any training of showers/storms, which
could translate into isolated instances of flash flooding
through the evening, especially if it were to occur in locations
that had heavy rain yesterday evening. Low stratus develops
overnight, along with some areas of fog. PoPs have been updated
through this evening to represent the latest trends. The rest of
the forecast remains on track.

As of 131 PM Thursday...

A cold front will meander over the area through tonight. Thunderstorm
activity will spread east across the area through this evening.
Showers may continue mainly along the higher elevations this
evening, waning down during the early overnight hours. Guidance
suggests plenty of low status development behind the front
tonight. Areas of dense fog will also develop overnight as well.

High pressure builds behind the front, providing mostly dry
conditions for Friday. Showers or storms may develop mainly
along the eastern mountains during this time period.
Temperatures will be below normals for once, barely getting to
the 80 degree mark Friday.

Drier weather conditions are anticipated Friday night into the
weekend as the high pressure takes control. Temperatures climbing
slightly above normal by beginning of next week.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 130 PM Thursday...

Drier weather conditions are anticipated Friday night into the
weekend as the high pressure takes control. Temperatures may
reach the lower 80s on Saturday, climbing slightly above normal
Sunday onward.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 130 PM Thursday...

High pressure remains in control for Sunday and Monday providing dry
weather conditions. Expect seasonal temperatures, generally in the
low to mid 80s across the lowlands, ranging into the upper 60s
northeast mountains.

Precipitation returns to the area Tuesday and Wednesday, as a
weak surface low crosses from west to east. This system will
allow for afternoon temperatures to reach the lower 80s.
However, the heat returns by the end of the week.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
As of 130 PM Thursday...

Scattered showers and thunderstorms, associated with a passing cold
front, will continue moving east, affecting PKB, CKB, HTS and CRW
early this afternoon. Terminals such as BKW and EKN could see
periods of IFR conditions under convection through or perhaps
beyond this evening.

Guidance suggests abundant low level stratus and/or fog should
develop once again overnight across most terminals. These
weather conditions will produce IFR/LIFR restrictions roughly
from 05Z through 13-14Z Friday morning. Ceilings will become
MVFR with periods of IFR across most sites on Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing, extent, and intensity of showers and
storms may vary from forecast. Timing, extent and density of fog
overnight into Friday morning may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  M    M    M    M    M    M    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    M
BKW CONSISTENCY  H    M    H    M    M    L    M    H    M    M    M    L
EKN CONSISTENCY  L    L    L    M    M    M    M    M    M    H    M    M
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    M    M    M    H    H    H    M    M    M    H    M

AFTER 18Z FRIDAY...
IFR conditions are possible with showers/storms Tuesday and
Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/GW
NEAR TERM...ARJ/GW
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...ARJ

In the hours before

Special weather statement, Jul 31, 2:16 PM EDT, 6 hours before
Special Weather Statement
National Weather Service Charleston WV
216 PM EDT Thu Jul 31 2025

WVZ018-028-029-311900-
Calhoun WV-Gilmer WV-Braxton WV-
216 PM EDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CALHOUN...
SOUTHWESTERN GILMER AND WESTERN BRAXTON COUNTIES THROUGH 300 PM
EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Arnoldsburg, or 14 miles south of Grantsville,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sutton, Gassaway, Exchange, Shock, Frametown, Orma, Wilsie, Rosedale,
Nicut, and Chloe.

This includes the following highways...
 Interstate 79 between mile markers 48 and 63.
 Route 19 near mile marker 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3863 8099 3867 8103 3864 8106 3865 8110
      3877 8110 3886 8072 3859 8071
TIME...MOT...LOC 1816Z 266DEG 18KT 3871 8103

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

14
Local storm report, Jul 31, 2:40 PM EDT, 5 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
240 PM EDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Flash Flood      1 ESE Bridgeport        39.29N 80.25W
07/31/2025                   Harrison           WV   Emergency Mngr

            Flooding reported on Pennsylvania Avenue in
            Bridgeport.

0217 PM     Flash Flood      1 WNW Bridgeport        39.30N 80.27W
07/31/2025                   Harrison           WV   911 Call Center

            Flooding reported on Johnson Avenue in
            Bridgeport.

&&
Local storm report, Jul 31, 4:06 PM EDT, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
406 PM EDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     Flash Flood      10 NNW Snowshoe         38.53N 80.10W
07/30/2025                   Randolph           WV   Dept of Highways

            State DOH garage reports flash flooding and
            rock debris cleanup on Holly Bush Road.

&&

FMK
Special weather statement, Jul 31, 7:23 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
723 PM EDT Thu Jul 31 2025

WVZ005-013-024-025-010000-
Lincoln WV-Logan WV-Mingo WV-Wayne WV-
723 PM EDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MINGO...
SOUTHWESTERN LINCOLN...NORTHWESTERN LOGAN AND SOUTHEASTERN WAYNE
COUNTIES THROUGH 800 PM EDT...

At 723 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hode, or 12 miles northeast of Inez, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Logan, Delbarton, Holden, Chief Logan State Park, Mount Gay-Shamrock,
Hode, Harts, West Logan, Mitchell Heights, Mount Gay, Verdunville,
Myrtle, Crum, Dingess, Wilsondale, Lenore, and Breeden.

This includes Route 119 between mile markers 1 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3794 8249 3795 8250 3796 8247 3797 8247
      3811 8229 3790 8192 3767 8221 3786 8242
      3786 8241 3790 8244 3791 8247 3792 8248
      3792 8249 3793 8249 3793 8250
TIME...MOT...LOC 2323Z 312DEG 20KT 3795 8234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

FMK

Nearby

Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.